Bronchodilators May Increase Risk of Cardiac Death
Source: Suissa S, et al. Am J Respir Crit Care Med 1996;154: 1598-1602.
Bronchodilators used in the treatment of airway disease have been shown to have a variety of cardiac effects that may contribute to life-threatening cardiac arrhythmias and cardiac arrest. Suissa et al investigated whether theophylline and beta-agonists were associated with increased cardiovascular mortality in patients with asthma. They studied a cohort of 12,301 subjects 5-54 years old derived from health insurance data bases in Saskatchewan, Canada. Thirty deaths from cardiac causes were identified where acute asthma did not appear to be a contributing factor. The drug usage patterns of these patients were compared to a random sample of non-asthmatic patients. The rate of cardiovascular death was greater in users of theophylline and in users of beta-agonists (orally or by nebulizer, but not if administered via metered-dose inhaler). The great majority of cardiovascular deaths occurred among subjects with clinical or pathologic evidence of potentially lethal conditions (e.g., acute coronary in sufficiency or congestive cardiomyopathy). The authors conclude: "The use of theophylline and of beta-agonists administered orally or by nebulization should be avoided in subjects with significant cardiac disease or at high risk for such."
Comment by Mikel Rothenberg, MD
This study has implications for every emergency physician and out-of-hospital health care provider. A common practice throughout the United States is to give a combination of an inhaled bronchodilator and furosemide to older patients with shortness of breath, especially if the diagnosis is unclear (e.g., COPD vs CHF). Few studies have evaluated whether or not the beta-adrenergic effects of nebulized bronchodilators are potentially deleterious to the ischemic heart-especially if the problem turns out to be cardiac, rather than pulmonary, in nature. One can infer from this paper that such an approach may be risky. On the other hand, limited data suggest that there may be an element of bronchospasm in acute pulmonary edema, implying that bronchodilators may be of benefit.
Dr. Rothenberg is Emergency Care Educator, North Olmstead, OH; Adjunct Professor EMS-American College of Prehospital Medicine.